Arkansas, 2018

Flash Flooding and Hail in Arkansas, August 16 to 17, 2018

August 16 to 17, 2018 · NWS TSA · 5 events in 3 counties and zones

Strong to severe thunderstorms developed during the afternoon of the 16th along a frontal boundary that extended across northeastern Oklahoma. These storms moved east into northwestern Arkansas during the evening hours, producing large hail up to quarter size, damaging wind, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon of the 16th along a frontal boundary that extended across northeastern Oklahoma. These storms moved east into northwestern Arkansas during the evening hours, producing large hail up to quarter size, damaging wind, and flash flooding. Another area of storms developed during the early morning hours of the 17th across southeastern Kansas. These storms moved southeast into northwestern Arkansas during the morning hours of the 17th, producing more flash flooding across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 16, 5:31 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
631 PM CDT Thu Aug 16 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing widespread convection will continue to spread eastward
with strongest storms developing in vicinity of the outflow
boundary. Storm coverage and intensity is expected to diminish by
late evening. Other storms may skirt across NW AR overnight w/
additional chances for storms again tomorrow afternoon. Overnight
fog potential is complicated by potential convective influences.
Will maintain VFR outside of TSRA impacts.

&&

.PREV DISCUSSION... /Issued 344 PM CDT Thu Aug 16 2018/

DISCUSSION...

Convective potential/severity and the heat are the main concerns
in the short term. Forecast challenges continue tonight thru the
weekend in an active pattern. Quieter weather is expected next
week.

An MCV, formed from convection last night on the high Plains, is
currently advancing east over north central Oklahoma. Ahead of
this feature, a couple of surface boundaries are noted. The
boundary that entered our area yesterday has retreated north into
southeast KS, while another subtle boundary, noted by moisture
pooling and very high heat indices to its south, lies near the
highway 412 corridor. Storms have developed along the southern
boundary and ahead of the MCV. Given very high instability, some
severe hail/wind storms are expected. Our area remains displaced
to the south of the stronger flow aloft south of an upper low
over Nebraska/Iowa, which will probably limit the overall severe
threat. Storms in advance of the MCV should continue east
northeast this afternoon and into the evening across NE OK and
eventually into NW AR. Other storms will fire to our north across
eastern KS/MO tonight as warm advection increases with the LLJ to
the north of the southeast KS front. These storms are expected to
eventually work their way southeast toward northern AR late
tonight into Friday as the upper flow gradually veers to the
northwest on the back side of the upper low to the north.

Storm potential will continue Friday and Friday night, focused
mainly on another cold front which will be dropping down into the
region. We should see a relative lull in the action by Saturday
afternoon as this boundary moves to our south.

The next system in the southern stream will move across the
central part of the country Sunday and Monday, and will bring yet
another round of showers and storms, along with locally heavy
rainfall, to the region. A cold front will slide thru the region
on Monday, with rain chances coming to an end by Monday night as
the humidity gets shoved out of our area. Looks like another
front slides thru Tuesday night as well, though this one will
likely slide thru dry. Several days of below average temps and dry
weather are expected next week, as an amplified upper pattern
develops with troughing over the eastern CONUS.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  92  71  91 /  50  40  30  10
FSM   75  91  74  90 /  50  50  50  30
MLC   75  93  72  90 /  60  40  50  30
BVO   71  90  67  90 /  50  30  20  10
FYV   72  87  67  87 /  60  50  40  10
BYV   72  86  68  88 /  70  60  40  10
MKO   74  91  72  89 /  60  50  40  20
MIO   71  88  68  89 /  70  50  20  10
F10   73  92  71  89 /  60  40  40  20
HHW   76  94  73  93 /  20  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053-070>076.

AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029.

&&

AVIATION.....07
Hazardous weather outlook, Aug 16, 3:53 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Thu Aug 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Thu Aug 16 2018

...FLASH FLOODING AND SEVERE WEATHER LIKELY TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
    AREA...Northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma .
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Portions of Eastern Oklahoma and west-central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A thunderstorm complex moved into northeast Oklahoma this Afternoon from
central Oklahoma and intensified as it moved into the unstable airmass in
place across the region. Strong to severe thunderstorms will continue to
spread to the east across northeast Oklahoma and into northwest Arkansas
late this afternoon into the evening hours. Wind gusts of around 60 mph
and large hail will be possible. Very heavy rain is also occurring with the
strongest storms and training of storms is occurring in the Tulsa metro area.
2 to 5 inches of rain will be possible in a short period of time with the
strongest storms. This will lead to flash flooding of low lying areas.

Outside of the rain areas across northeast Oklahoma, the heat is a big story
with heat index values of 105 to 110 across portions of eastern Oklahoma and
west-central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.

Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 16, 5:20 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
620 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     2 NW BROKEN ARROW       36.07N 95.82W
08/16/2018                   TULSA              OK   BROADCAST MEDIA

            LARGE TREE LIMB ON VEHICLE NEAR BROKEN ARROW EXPRESSWAY
            AND SOUTH 145TH AVE. VIA VIDEO.

&&

SCOBB
Special weather statement, Aug 16, 5:20 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
620 PM CDT THU AUG 16 2018

OKZ065-066-070-071-170015-
Muskogee OK-Okmulgee OK-Okfuskee OK-McIntosh OK-
620 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MCINTOSH...CENTRAL MUSKOGEE...
SOUTHERN OKMULGEE AND OKFUSKEE COUNTIES UNTIL 715 PM CDT...

At 620 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Cromwell to 3 miles west of Wetumka to
5 miles north of Stidham. Movement was southwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Okmulgee...                       Okemah...
Eufaula...                        Henryetta...
Checotah...                       Boley...
Weleetka...                       Dewar...
Schulter...                       Grayson...
Council Hill...                   Hanna...
Bearden...                        Rentiesville...
Hoffman...                        Castle...
Clearview...                      Stidham...
Raiford...                        Vivian...

This includes Interstate 40 in Oklahoma between mile markers 212 and
271.

LAT...LON 3546 9656 3561 9610 3559 9553 3534 9528
      3530 9550 3527 9552 3515 9596 3515 9598
      3529 9598 3529 9644 3546 9644 3546 9647
      3543 9650 3546 9654 3544 9657 3539 9654
      3541 9658 3540 9662 3542 9662
TIME...MOT...LOC 2320Z 034DEG 6KT 3537 9654 3522 9630 3545 9569
Local storm report, Aug 16, 5:27 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
627 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      2 E SAND SPRINGS        36.14N 96.07W
08/16/2018                   TULSA              OK   BROADCAST MEDIA

            1 TO 2 FEET OF WATER IN ROADWAY WITH CARS STRANDED,NEAR
            81ST WEST AVE AND CHARLES PAGE. VIA SOCIAL MEDIA.

&&

SCOBB
Special weather statement, Aug 16, 5:27 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
627 PM CDT THU AUG 16 2018

OKZ073-074-170000-
Haskell OK-Pittsburg OK-
627 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL AND
NORTHEASTERN PITTSBURG COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, a strong thunderstorm was located 4 miles east of
Arrowhead State Park, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Canadian...                       Arrowhead State Park...
Blocker...                        Featherston...

LAT...LON 3515 9568 3525 9556 3525 9554 3526 9553
      3527 9551 3528 9552 3529 9551 3520 9532
      3501 9553
TIME...MOT...LOC 2326Z 223DEG 20KT 3515 9555
Local storm report, Aug 16, 5:39 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             18 W WELCH              36.87N 95.42W
08/16/2018  E1.00 INCH       CRAIG              OK   PUBLIC

            PHOTO OF HAIL STONE RELAYED VIA SOCIAL MEDIA.

&&

SCOBB
Special weather statement, Aug 16, 5:46 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CDT THU AUG 16 2018

OKZ070>074-170015-
Haskell OK-Pittsburg OK-Muskogee OK-Sequoyah OK-McIntosh OK-
646 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
SEQUOYAH...EAST CENTRAL MCINTOSH...NORTHEASTERN PITTSBURG AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, strong thunderstorms were located along a line
extending from 3 miles east of Warner to 4 miles west of Quinton.
Movement was northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Stigler...                        Warner...
Quinton...                        Gore...
Porum...                          Webbers Falls...
Whitefield...                     Briartown...
Enterprise...                     Lake Tenkiller State Park...
Box...

This includes Interstate 40 in Oklahoma between mile markers 272 and
293.

LAT...LON 3554 9534 3564 9504 3564 9496 3515 9509
      3511 9559
TIME...MOT...LOC 2346Z 242DEG 14KT 3549 9525 3514 9546

The radar

The Tulsa radar (KINX), 97 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
August 16, 6:09 PM CST
Where
Benton County, 2.87 mi WSW of Decatur Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.340, -94.500

Flash Flood, Franklin

When
August 16, 8:46 PM CST to 10:15 PM CST
Where
Franklin County, 5 mi NW of Ozark to 1.66 mi WNW of White Oak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.551, -93.893

Several roads were flooded and closed, including Wire Road and Twisted Oak Lane.

Thunderstorm Wind, Washington

When
August 16, 9:35 PM CST
Where
Washington County, 0.84 mi WSW of Springdale Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.167, -94.135

Strong thunderstorm wind snapped large tree limbs on Highway 412 near Turner Street.

Flash Flood, Benton

When
August 17, 7:35 AM CST to 10:30 AM CST
Where
Benton County, 1.13 mi NW of Siloam Spgs to 0.83 mi WNW of Siloam Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.190, -94.546

Streets were flooded in and around Siloam Springs.

Flash Flood, Benton

When
August 17, 7:37 AM CST to 10:30 AM CST
Where
Benton County, 1.25 mi NW of Healing Spgs to 1.35 mi WNW of Healing Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.264, -94.294

Portions of Highway 264 between Cave Springs and the Northwest Arkansas Regional Airport were flooded and closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777732, 777734, 777733, 777735, 777736.